Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
 
Other MSP Journals
Transversal families of nonlinear projections and generalizations of Favard length

Rosemarie Bongers and Krystal Taylor

Vol. 16 (2023), No. 1, 279–308
Abstract

Projections detect information about the size, geometric arrangement, and dimension of sets. To approach this, one can study the energies of measures supported on a set and the energies for the corresponding pushforward measures on the projection side. For orthogonal projections, quantitative estimates rely on a separation condition: most points are well-differentiated by most projections. It turns out that this idea also applies to a broad class of nonlinear projection-type operators satisfying a transversality condition. We establish that several important classes of nonlinear projections are transversal. This leads to quantitative lower bounds for decay rates for nonlinear variants of Favard length, including Favard curve length (as well as a new generalization to higher dimensions, called Favard surface length) and visibility measurements associated to radial projections. As one application, we provide a simplified proof for the decay rate of the Favard curve length of generations of the four-corner Cantor set, first established by Cladek, Davey, and Taylor.

Keywords
nonlinear projections, transversality, Favard length, fractals, transversal projections, Buffon needle, energy, rate of decay, radial projections, curve projections, rectifiability
Mathematical Subject Classification
Primary: 28A75, 28A80, 57N75
Milestones
Received: 17 May 2021
Revised: 4 February 2022
Accepted: 22 March 2022
Published: 14 April 2023
Authors
Rosemarie Bongers
Department of Mathematics
Harvard University
Cambridge, MA
United States
Krystal Taylor
Department of Mathematics
The Ohio State University
Columbus, OH
United States

Open Access made possible by participating institutions via Subscribe to Open.